Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 99, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2023, 3:46 PM CDT for Butler County, Franklin County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2023, 3:46 PM CDT (20:46 UTC)
- Expired
- Jun 24, 2023, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 1:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:16 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 24, 2:16 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 216 PM CDT Sat Jun 24 2023 .SHORT TERM.../Tonight through Sunday Night/ Issued at 217 PM CDT Sat Jun 24 2023 Forecast Impacts for the week: ...Lingering storms this evening/showers Sunday ...Cooler Monday/Tuesday & Mid to late week heat/scat storms ...Cooling into weekend Confidence Short Term: High Severe storms the main concern this afternoon and early evening. Ongoing convection over north central along US20 continues to increase while another area of concern is the south along the old outflow boundary which is currently situated from southwest to central Iowa, extending from US71 in the west southeast to between US34 and US92. Initial development likely to include supercells with all modes possible. As upper level wave moves into the area this afternoon, storms will begin to migrate east into eastern Iowa. After the storms exit later this evening, expecting a lull for several hours with another round of more elevated storms over northern Iowa into the morning hours. Sunday, the upper level low begins to swing south with scattered showers and thunderstorms expected to redevelop in the later morning and afternoon hours. Lingering showers will continue into Sunday night, but then by early Monday morning most of the showers will have exited. Lows tonight will drop to the lower 60s northwest to the mid 60s southeast. Highs Sunday along with stronger west winds increasing to 15 to 25 mph will range from the the upper 60s northwest to the upper 70s southeast. We will continue to trend lower on temperatures into Sunday night with lows dropping into the upper 50s north to the lower 60s southeast. && .LONG TERM.../Monday through Saturday/Forecast Impacts for the week: ...Lingering storms this evening/showers Sunday ...Cooler Monday/Tuesday & Mid to late week heat/scat storms ...Cooling into weekend Confidence Short Term: High Severe storms the main concern this afternoon and early evening. Ongoing convection over north central along US20 continues to increase while another area of concern is the south along the old outflow boundary which is currently situated from southwest to central Iowa, extending from US71 in the west southeast to between US34 and US92. Initial development likely to include supercells with all modes possible. As upper level wave moves into the area this afternoon, storms will begin to migrate east into eastern Iowa. After the storms exit later this evening, expecting a lull for several hours with another round of more elevated storms over northern Iowa into the morning hours. Sunday, the upper level low begins to swing south with scattered showers and thunderstorms expected to redevelop in the later morning and afternoon hours. Lingering showers will continue into Sunday night, but then by early Monday morning most of the showers will have exited. Lows tonight will drop to the lower 60s northwest to the mid 60s southeast. Highs Sunday along with stronger west winds increasing to 15 to 25 mph will range from the the upper 60s northwest to the upper 70s southeast. We will continue to trend lower on temperatures into Sunday night with lows dropping into the upper 50s north to the lower 60s southeast. Issued at 217 PM CDT Sat Jun 24 2023 Confidence: Medium After the system exits the region by Monday afternoon, lingering showers will be possible east during the day as some lingering lift and cyclonic circulation remains over the region. High pressure will cross the region and keep the region dry for the next 36 hours. A developing lee side system and some return of moisture will enter the picture by late Tuesday night into Wednesday as scattered overnight storms return to our western areas mainly west of I35. Though bulk wind shear will be favorable for some stronger storms Wednesday, it appears that instability will be somewhat limited until late afternoon when H700 temperatures warm to +10 to +12C, possibly limiting convective development. As we move deeper into the extended, the models diverge on timing of another more significant wave. The Euro lags the GFS in bringing a round of thunderstorms with the GFS showing another round by Thursday afternoon into Friday afternoon while the Euro is favoring a Friday into Saturday timing. Overall, we will continue to warm into the mid to late week with the warmest day expected to to Thursday as highs reach the mid 80s north to the lower to mid 90s in the far south. Depending on the timing of the late week system, we may hold onto another very warm day for Friday with similar highs expected. The passage of the system will turn back the dial on temperatures with H850 temperatures lowering to the low to mid 10s; bringing afternoon highs back to the 70s and lower 80s with more comfortable levels of humidity for the weekend. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1226 PM CDT Sat Jun 24 2023 Main concern today will be coverage and strength of convection. Ongoing thunder near ALO and south toward DSM/OTM will expand and strengthen aft 19-20z with svr potential increasing with wind gusts/large hail possible with storms. Have not added gust potential yet in terminal tempo groups, but will update as needed. Aft 01z, storms mainly exit with some redevelopment near MCW aft 04z. Scattered storms again aft 15z Sunday will be covered in next package. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, Jun 24, 2:36 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 236 PM CDT Sat Jun 24 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-251945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 236 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Severe thunderstorms will continue into the evening hours east of I35 over central Iowa. In addition to the risk of lightning, very large hail, damaging thunderstorm winds, and tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Storm chances will linger Sunday across the northeast half of the state. These storms appear unlikely to become severe. Several round of thunderstorms will return to the region later this week on Wednesday and again for Thursday through Saturday. The extent in coverage and severe potential will be better determined in the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed into this evening. REV
In the hours before
Local storm report, Jun 24, 11:00 AM CDT, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1100 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM Tstm Wnd Dmg 1 NE Ames 42.03N 93.61W
06/24/2023 Story IA Broadcast Media
Tree branch fell on car parked in street.
Report relayed by WHO media via social
media. Time estimated by radar.
&&
revLocal storm report, Jun 24, 2:34 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
234 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail Indianola 41.36N 93.56W
06/24/2023 E1.00 inch Warren IA Public
Relayed from NWSchat.
&&
FowleThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:06 AM CDT | Special Weather Statement | DMX | Emmet, Palo Alto | 24 min |
| Jun 24, 6:35 AM CDT | Special Weather Statement | DMX | Crawford, Sac | 40 min |
| Jun 24, 9:33 AM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Butler, Grundy, Hardin | 27 min |
| Jun 24, 1:15 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Story, Webster | 45 min |
| Jun 24, 2:12 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene, Webster | 48 min |
| Jun 24, 2:26 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 34 min |
| Jun 24, 2:58 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 32 min |
| Jun 24, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 29 min |
| Jun 24, 4:21 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 39 min |
| Jun 24, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 35 min |
| Jun 24, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 37 min |
| Jun 24, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 39 min |
| Jun 24, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 25 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 29 min |
| Jun 24, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 46 min |
| Jun 24, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 25 min |
| Jun 24, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 23 min |
| Jun 24, 6:56 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.